Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 261, NWS Des Moines, IA

July 18, 20106 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2010, 1:10 AM CDT for 6 counties in Iowa. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2010, 1:10 AM CDT (06:10 UTC)
Expired
Jul 18, 2010, 2:15 AM CDT
In force
65 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Boone County, IA, Hamilton County, IA, Humboldt County, IA, Story County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:21 AM CDTTSTM WND GST 655 N Fort Dodge, IAESTIMATED 60-70 MPH WINDS. 2 TO 4 INCH DIAMETER TREE BRANCHES DOWN. ADDITIONAL DAMAGE UNKNOWN DUE TO LOW VISIBILITY BECAUSE OF VERY HEAVY RAIN.
Jul 18, 1:28 AM CDTTSTM WND GST 58Eagle Grove, IA
Jul 18, 1:45 AM CDTTSTM WND DMG4 N Harcourt, IALOCAL LAW ENFORCEMENT REPORTS GRAIN BIN BLOWN OVER ON 320TH STREET NEAR PALM GROVE. TIME ESTIMATED FROM RADAR.
Jul 18, 1:45 AM CDTTSTM WND DMGWebster City, IALOCAL LAW ENFORCEMENT REPORTS TREES AND POWER LINES DOWN AT SEVERAL LOCATIONS AROUND HAMILTON COUNTY WITH THE BULK OF THE DAMAGE IN THE WEBSTER CITY AND KAMRAR AREAS. WIDESPREAD POWER OUTAGES AFTER THE STORM HAD BEEN PARTIALLY RESTORED BY THIS MORNING. TIME ES
Jul 18, 2:00 AM CDTTSTM WND GST 602 Ese Webster City Airp, IANUMEROUS SMALL TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 8:55 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 18, 1:07 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4573 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KDMX 180610
SVRDMX
IAC015-079-091-169-187-197-180715-
/O.NEW.KDMX.SV.W.0261.100718T0610Z-100718T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOONE COUNTY IN CENTRAL IOWA...
  HAMILTON COUNTY IN CENTRAL IOWA...
  HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  NORTHWESTERN STORY COUNTY IN CENTRAL IOWA...
  WEBSTER COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 215 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF EAGLE
  GROVE TO 8 MILES SOUTHWEST OF EAGLE GROVE TO FORT DODGE TO 9 MILES
  WEST OF FORT DODGE...AND MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLDFIELD...EAGLE GROVE AND DUNCOMBE AROUND 115 AM CDT.
  MOORLAND AROUND 120 AM CDT.
  WOOLSTOCK AND OTHO AROUND 125 AM CDT.
  WEBSTER CITY AIRPORT AND WEBSTER CITY AROUND 130 AM CDT.
  LEHIGH AROUND 135 AM CDT.
  STANHOPE...KAMRAR AND HARCOURT AROUND 145 AM CDT.
  STRATFORD AND DAYTON AROUND 150 AM CDT.
  BOXHOLM AROUND 155 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BLAIRSBURG...WILLIAMS...RANDALL...PILOT MOUND...ELLSWORTH...FRASER
AND GILBERT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 122 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND
LIGHTNING IS OCCURRING CONTINUOUSLY WITH THIS STORM.

&&

LAT...LON 4291 9399 4250 9349 4247 9350 4247 9347
      4236 9347 4216 9353 4209 9367 4214 9408
      4257 9446 4277 9445 4279 9436 4283 9428
      4291 9418
TIME...MOT...LOC 0610Z 320DEG 29KT 4279 9393 4256 9397
          4249 9409 4254 9434
WIND...HAIL 70MPH 1.00IN

$$

SMALL
3 follow-up statements
047 
WWUS53 KDMX 180624
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT SUN JUL 18 2010

IAC015-079-091-169-187-197-180715-
/O.CON.KDMX.SV.W.0261.000000T0000Z-100718T0715Z/
WRIGHT IA-WEBSTER IA-HAMILTON IA-BOONE IA-STORY IA-HUMBOLDT IA-
124 AM CDT SUN JUL 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HUMBOLDT...
NORTHWESTERN STORY...NORTHERN BOONE...HAMILTON...WEBSTER AND
SOUTHWESTERN WRIGHT COUNTIES UNTIL 215 AM CDT...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE MOST FAVORABLE AREA FOR 
SEVERE WINDS IS LOCATED 5 MILES WEST OF FORT DODGE...MOVING 
SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  FORT DODGE...EAGLE GROVE...WEBSTER CITY...JEWELL...STORY CITY...
  MOORLAND...VINCENT...OTHO...WOOLSTOCK...DUNCOMBE...LEHIGH...WEBSTER
  CITY AIRPORT...HARCOURT...DAYTON...BLAIRSBURG...KAMRAR...BOXHOLM...
  WILLIAMS...STRATFORD AND STANHOPE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 122 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON'T DROWN.

&&

LAT...LON 4291 9399 4250 9349 4247 9350 4247 9347
      4236 9347 4216 9353 4209 9367 4214 9408
      4257 9446 4277 9445 4279 9436 4283 9428
      4291 9418
TIME...MOT...LOC 0623Z 322DEG 33KT 4250 9426
WIND...HAIL 70MPH 1.00IN

$$

SMALL
553 
WWUS53 KDMX 180646
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT SUN JUL 18 2010

IAC015-079-091-169-187-197-180715-
/O.CON.KDMX.SV.W.0261.000000T0000Z-100718T0715Z/
WRIGHT IA-WEBSTER IA-HAMILTON IA-BOONE IA-STORY IA-HUMBOLDT IA-
146 AM CDT SUN JUL 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HUMBOLDT...NORTHWESTERN STORY...NORTHERN BOONE...HAMILTON...WEBSTER
AND SOUTHWESTERN WRIGHT COUNTIES UNTIL 215 AM CDT...

AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE LEADING EDGE 
OF THESE STORMS IS LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH 
OF CLARION TO 6 MILES SOUTH OF WEBSTER CITY TO GOWRIE...MOVING 
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  JEWELL...STORY CITY...HARCOURT...DAYTON...KAMRAR...STRATFORD...
  STANHOPE...BLAIRSBURG...BOXHOLM...PILOT MOUND...WILLIAMS...
  ELLSWORTH...FRASER...RANDALL AND GILBERT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 122 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4250 9349 4247 9350 4247 9347 4236 9347
      4216 9353 4209 9367 4214 9408 4257 9446
      4272 9446 4270 9438 4269 9425 4276 9413
      4278 9384
TIME...MOT...LOC 0645Z 322DEG 21KT 4263 9371 4236 9381
          4229 9419
WIND...HAIL 70MPH 1.00IN

$$

SMALL
228 
WWUS53 KDMX 180700
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
200 AM CDT SUN JUL 18 2010

IAC091-180710-
/O.CAN.KDMX.SV.W.0261.000000T0000Z-100718T0715Z/
HUMBOLDT IA-
200 AM CDT SUN JUL 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUMBOLDT COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4250 9349 4247 9350 4247 9347 4236 9347
      4216 9353 4209 9367 4214 9408 4257 9446
      4255 9429 4258 9406 4269 9373
TIME...MOT...LOC 0700Z 322DEG 21KT 4256 9364 4229 9374
          4216 9408

$$

IAC015-079-169-187-197-180715-
/O.CON.KDMX.SV.W.0261.000000T0000Z-100718T0715Z/
WRIGHT IA-WEBSTER IA-HAMILTON IA-BOONE IA-STORY IA-
200 AM CDT SUN JUL 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
STORY...NORTHERN BOONE...HAMILTON...WEBSTER AND SOUTHWESTERN WRIGHT
COUNTIES UNTIL 215 AM CDT...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...TORRENTIAL RAIN AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES 
NORTHEAST OF WEBSTER CITY TO 6 MILES WEST OF JEWELL TO 9 MILES NORTH 
OF OGDEN...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  JEWELL...STORY CITY...PILOT MOUND...BLAIRSBURG...FRASER...
  WILLIAMS...ELLSWORTH...RANDALL AND GILBERT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 122 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON'T DROWN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4250 9349 4247 9350 4247 9347 4236 9347
      4216 9353 4209 9367 4214 9408 4257 9446
      4255 9429 4258 9406 4269 9373
TIME...MOT...LOC 0700Z 322DEG 21KT 4256 9364 4229 9374
          4216 9408
WIND...HAIL 70MPH 1.00IN

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:19 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 17, 11:19 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1119 PM CDT SAT JUL 17 2010

.UPDATE AVIATION DISCUSSION 18/06Z.

.SHORT TERM /TONIGHT/...
CONVECTION ASSOCIATED WITH SHORTWAVE MOVING ACRS THE NORTHERN US
WILL BE MAIN CONCERN OVERNIGHT. INSTABILITY AXIS EXISTS FROM WESTERN
IA INTO THE BIG SIOUX VALLEY OF SOUTH DAKOTA. CONVECTION HAS BEEN
ONGOING IN THE WAA AND THETA-E ADVECTION AREA TO THE EAST OF THIS
AXIS THIS AFTERNOON. HRRR/SPC NMM WRF/NAM ALL INDICATE THAT THE
CONVECTION WILL DIVE SOUTH SOUTHEAST THIS EVENING AND OVERNIGHT INTO
IA. GIVEN THE BULK SHEAR AND INSTABILITY...APPEARS THAT A FORWARD
PROPAGATING MCS WIND MAKER IS IN STORE FOR THE NIGHT TIME WITH
DAMAGING WINDS EXPECTED. FORWARD MOVING CORFIDI VECTORS WOULD
INDICATE SPEEDS OF 50 TO 60KTS IN SYSTEM MOVEMENT BUT MAY NOT BE FAR
ENOUGH TO THE RIGHT. HAVE INCREASED POPS FARTHER SOUTH AND WEST
GIVEN THE LATEST MESOSCALE MODEL RUNS AND WILL CONTINUED THE SEVERE
WORDING. HEAVY RAINS REMAIN A POSSIBILITY AS WELL BUT THE QUICK
PROPAGATION SHOULD LIMIT OVERALL AMOUNTS.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
HAVE MAINTAINED CHANCE POPS ACROSS ABOUT OUR SOUTHERN HALF SUNDAY
MORNING TAPERING FURTHER SOUTH IN THE AFTERNOON TO ACCOUNT FOR
DEPARTING MORNING CONVECTION FROM OVERNIGHT STORMS AS DISCUSSED
ABOVE...AS WELL AS POSSIBLE LINGERING PRECIP ASSOCIATED WITH THE
FRONTAL BOUNDARY STALLING JUST TO OUR SOUTH. THEREAFTER...A BRIEF
PERIOD OF SURFACE RIDGING SHOULD PROVIDE A RELATIVELY QUIET SUNDAY
NIGHT HOWEVER WE WILL REMAIN IN AN ACTIVE AND WET PATTERN THROUGH AT
LEAST THE FIRST HALF OF THE WEEK. AT 500 WE WILL REMAIN SANDWICHED
ON THE PERIPHERIES OF RIDGING TO OUR SOUTH AND FASTER WESTERLIES TO
OUR NORTH. WITHIN THIS REGIME THERE IS GENERAL AGREEMENT AMONG THE
MODELS THAT THE STALLED FRONTAL BOUNDARY OVER MISSOURI LATE SUNDAY
WILL PROGRESS NORTHWARD SOMEWHAT WITH THE RIDGING...DRAPING
SOMEWHERE ACROSS OUR AREA AND REMAINING STALLED NEARBY AT LEAST
THROUGH WEDNESDAY. MEANWHILE...MOISTURE AND WARM AIR ADVECTION SOUTH
OF THE BOUNDARY WILL CONTINUE TO PROVIDE INSTABILITY AS THE DECAYING
BOUNDARY PROVIDES A FOCUS MECHANISM AND SUBTLE SHORTWAVES RIDING THE
WESTERLIES ALOFT PROVIDE PERIODS OF LIFT FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT. WITH THE SUBTLETIES OF THE BOUNDARY LOCATION AND ITS
INTERACTION WITH CONVECTIVE OUTFLOWS IT IS DIFFICULT TO PIN DOWN THE
AREAS OF HIGHEST POPS IN ANY GIVEN PERIOD...AND HAVE GONE WITH
BLANKET LOW TO MID RANGE CHANCE POPS FROM MONDAY THROUGH WEDNESDAY.
IT IS LIKELY THAT THE MOST LIKELY TIMES FOR RAIN/STORMS WILL BE FROM
PEAK HEATING IN THE AFTERNOON THROUGH OUR NOCTURNALLY FAVORED
OVERNIGHT HOURS EACH DAY. IT IS DIFFICULT TO DIAGNOSE SEVERE WEATHER
CHANCES WITH SO MANY OF THE DETAILS IN FLUX...BUT THERE WILL BE A
PERSISTENT THREAT OF HEAVY RAIN IN THIS SET UP WITH POSSIBLE
FLOODING CONCERNS INCREASING WITH EACH EVENT. THIS SITUATION WILL BE
CLOSELY MONITORED OVER THE NEXT SEVERAL DAYS. OTHERWISE...MADE
LITTLE CHANGE TO THE FORECAST KEEPING THE FAR PERIODS FROM FRIDAY
ONWARD DRY FOR NOW AND MODERATING TEMPERATURE FORECASTS TO ACCOUNT
FOR LIKELY CLOUD COVER AND HIGH SURFACE/LOW-LEVEL MOISTURE.

&&

.AVIATION...18/06Z
EXTREME INSTABILITY IN PLACE ACROSS THE SOUTHWEST AND WEST. STORMS
FIRING OVER NW IOWA AND EXPECTED TO DROP SOUTH OVERNIGHT.
INFLOW...SHEAR...INSTABILITY...AND MOISTURE AXIS ALL LINE UP INTO
OUR FCST AREA FOR THE NIGHT HOURS. H700 TEMPS NEAR 13C OVER FAR WEST
IA...WITH SLIGHTLY COOLER TEMPS OVER THE CENTRAL AND EAST. HAVE
ADDED CONVECTIVE GUSTS TO 55KTS FOR NOW FOR KFOD AND 45KT FOR KDSM
WITH EXPECTED ARRIVAL OF STORMS BETWEEN 05Z AND 09Z...SLIGHTLY
LESSER WINDS AT KALO AND KMCW. FORWARD PROPAGATION VECTORS SUGGEST
50-55KTS MOVEMENT...SO CONCEIVABLY IF STRAIGHT LINE WIND SYSTEM
DEVELOPS... GUSTS OF 60 TO 80KTS MAY NOT BE OUT OF THE QUESTION.
ALREADY RECEIVING REPORTS OF 80 MPH WITH THESE STORMS. NEEDLESS TO
SAY...POTENTIAL FOR SIGNIFICANT WIND EVENT NOW IN PROGRESS...SO AREA
AIRPORT MANAGERS MAY WANT TO CONSIDER/EXERCISE ANY OPERATION PLANS
FOR HIGH WIND EVENTS. REMAINDER OF FORECAST QUIETS DOWN WITH WEAK
HIGH BUILDING IN FOR THE REMAINDER OF THE PERIOD. VFR CIGS AND LIGHT
NW WINDS AFT 13Z SUN EXPECTED FOR MOST OF THE DAY THROUGH LATE
AFTERNOON.
/REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, Jul 17, 10:24 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT SAT JUL 17 2010

IAZ033>035-044>048-057>062-070>075-081>086-092>097-181100-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1024 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT.
SEVERE STORMS ARE EXPECTED WITH DAMAGING WINDS IN EXCESS OF 70
MPH THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE NORTH OF
INTERSTATE 80. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL
FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA
INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER
MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND
POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW
INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND
MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

IAZ004>007-015>017-023>028-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1024 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT.
THERE IS A MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WIND IN
EXCESS OF 70 MPH POSSIBLE AND LARGE HAIL. AN ISOLATED TORNADO IS
ALSO POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL
FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST LATE MONDAY
LASTING THROUGH THE NEXT WORK WEEK. THE POTENTIAL FOR LOCALLY
HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE AS WELL. THERE
MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS
REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER
DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

IAZ036>039-049-050-181100-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1024 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED NORTH AND WEST OF IOWA DURING THE
EVENING HOURS AND THEN ADVANCE SOUTH AND EAST INTO THE STATE
TONIGHT. SEVERE STORMS ARE EXPECTED WITH DAMAGING WIND IN EXCESS OF
70 MPH AND LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA
INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER
MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND
POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW
INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND
MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

COGIL/REV

In the hours before

Local storm report, Jul 17, 11:13 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             4 WNW ESTHERVILLE       43.42N 94.91W
07/17/2010  E1.00 INCH       EMMET              IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZE.

&&

MS JUL 10
Special weather statement, Jul 17, 11:27 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT SAT JUL 17 2010

IAZ004>007-180630-
EMMET-KOSSUTH-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD
1127 PM CDT SAT JUL 17 2010

...GUSTY WINDS POSSIBLE EARLY THIS MORNING...

CONDITIONS ARE FAVORABLE FOR GUSTY WINDS EARLY THIS MORNING...EVEN
AFTER THE STRONGER THUNDERSTORMS HAVE ENDED OR WITH NOTHING MORE
THAN SHOWERS AND A FEW RUMBLES OF THUNDER. WINDS MAY GUST TO 40
MPH OR HIGHER ACROSS NORTHERN IOWA TOWARD THE MINNESOTA BORDER
THROUGH 100 AM.

SMALL
Local storm report, Jul 17, 11:33 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             WALLINGFORD             43.32N 94.79W
07/17/2010  E0.25 INCH       EMMET              IA   BROADCAST MEDIA

            RELAYED BY KICD RADIO.

&&

ZOGG
Special weather statement, Jul 18, 12:21 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1221 AM CDT SUN JUL 18 2010

IAZ033>036-044>047-180630-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...DENISON...CARROLL...JEFFERSON...BOONE
1221 AM CDT SUN JUL 18 2010

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING...

THUNDERSTORMS OVER PALO ALTO AND POCAHONTAS COUNTIES CONTINUE TO
BE NEAR OR ABOVE SEVERE LIMITS AND WERE MOVING SOUTHEAST AT 30
MPH. THE STORMS MAY REACH LOCATIONS NEAR DENISON...CARROLL AND
BOONE BY 230 AM...AND FORT DODGE EARLIER BETWEEN 100 AM AND 130
AM. THE STRONGER STORMS MAY PRODUCE UP TO QUARTER SIZED HAIL AND
WINDS UP TO 70 MPH. FREQUENT LIGHTNING...TORRENTIAL RAINS WITH
PONDING WATER ON ROADS MAY ALSO OCCUR.

SMALL
Local storm report, Jul 18, 12:43 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             3 W PLOVER              42.88N 94.68W
07/18/2010  E1.00 INCH       POCAHONTAS         IA   FIRE DEPT/RESCUE

            RELAYED BY KICD RADIO

&&

MS JUL 10
Local storm report, Jul 18, 1:04 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
104 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     HUMBOLDT                42.72N 94.22W
07/18/2010  E75 MPH          HUMBOLDT           IA   LAW ENFORCEMENT

            HUMBOLDT COUNTY SHERIFFS OFFICE REPORTS 70-80 MPH WIND IN
            TOWN.

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:20 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jul 17, 10:54 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto51 min
Jul 17, 11:20 PM CDTTornado WarningDMXPalo Alto, Pocahontas25 min
Jul 17, 11:46 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas44 min
Jul 18, 12:23 AM CDTTornado WarningDMXCalhoun, Pocahontas, Webster37 min
Jul 18, 12:31 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Kossuth, Pocahontas, Webster, Wright44 min
Jul 18, 12:36 AM CDTTornado WarningDMXHumboldt, Webster, Wright24 min
Jul 18, 12:58 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac, Webster62 min
Jul 18, 1:39 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Webster51 min
Jul 18, 2:08 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story52 min
Jul 18, 2:17 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story58 min
Jul 18, 2:20 AM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Greene, Guthrie, Sac43 min
Jul 18, 2:22 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford53 min
Jul 18, 2:35 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story40 min
Jul 18, 2:55 AM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marion, Marshall, Polk, Story50 min
Jul 18, 3:00 AM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren4 hr
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Monroe, Polk and 1 more45 min
Jul 18, 3:10 AM CDTTornado WarningDMXJasper, Marion, Polk35 min
Jul 18, 3:14 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story, Tama46 min
Jul 18, 3:19 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Union, Warren41 min
Jul 18, 3:24 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie51 min
Jul 18, 3:30 AM CDTTornado WarningDMXMarion, Warren30 min
Jul 18, 3:44 AM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Madison, Mahaska, Marion, Marshall and 4 more61 min
Jul 18, 3:56 AM CDTFlash Flood WarningDMXDallas, Guthrie3 hr
Jul 18, 4:16 AM CDTTornado WarningDMXAppanoose, Lucas, Monroe29 min
Jul 18, 4:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne65 min
Jul 18, 4:51 AM CDTAreal Flood AdvisoryDMXJasper, Mahaska, Marion3 hr
Jul 18, 5:18 AM CDTAreal Flood AdvisoryDMXMadison3 hr
Jul 18, 5:57 AM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe4 hr
Jul 18, 8:35 AM CDTRiver Flood WarningDMXPolk20 days
Jul 18, 8:35 AM CDTRiver Flood WarningDMXMahaska, Marion32 hr
Jul 18, 12:45 PM CDTRiver Flood WarningDMXMadison, Warren5 hr
Jul 18, 3:13 PM CDTRiver Flood WarningDMXPolk12 days
Jul 18, 3:13 PM CDTRiver Flood WarningDMXPolk53 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.